Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 31, NWS Louisville, KY

August 3, 2001Bourbon County, Harrison County, Nicholas County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 3, 2001, 5:56 AM EDT for Bourbon County, Harrison County, Nicholas County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2001, 5:56 AM EDT (09:56 UTC)
Expired
Aug 3, 2001, 9:00 AM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Bourbon County, KY, Harrison County, KY, Nicholas County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 030957
FFWLMK
KYC017-097-181-031300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 AM EDT FRI AUG 3 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN EAST CENTRAL KENTUCKY
  HARRISON COUNTY IN EAST CENTRAL KENTUCKY
  NICHOLAS COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 900 AM EDT

* AT 551 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER BOURBON...HARRISON AND NICHOLAS COUNTIES...OR
  ABOUT 20 TO 30 MILES NORTH OF LEXINGTON.  THE AREA OF HEAVY RAIN
  WAS NEARLY STATIONARY AND RADAR HAS ESTIMATED BETWEEN TWO AND
  THREE INCHES OF RAIN HAD FALLEN ACROSS THE AREA SINCE 4 AM.
  ANOTHER ONE TO TWO INCHES IS POSSIBLE DURING THE NEXT TWO HOURS.
  LOCAL DISPATCH IN BOURBON AND HARRISON COUNTY HAVE ALREADY
  REPORTED SOME WATER COVERED ROADWAYS.


* OTHER LOCATIONS IN THE WARNING INCLUDE SUNRISE...RUDDELS MILLS...
  PARIS...ODDVILLE...MOOREFIELD...MILLERSBURG...LEESBURG...KELAT...
  HOOKTOWN...CYNTHIANA...CONNERSVILLE...COLVILLE...CENTERVILLE...
  CARLISLE AND BERRY

EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...UNDERPASSESS AND LOW LYING AREAS.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

COX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:57 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 3, 3:57 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
357 AM EDT FRI AUG 03 2001

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HOW TO HANDLE THE
DURATION OF THE POPS.

LATEST LOOK AT KLVX WSR-88D SHOWING CONVECTION INCREASING ACROSS
EAST CENTRAL KY. THIS ACTIVITY APPEARS TO BE DRIVEN ON OUTFLOW
BOUNDARIES FROM THE PREVIOUS CONVECTION EARLIER THIS EVENING.
RAINFALL RATES HAVE ALSO INCREASED TO OVER ONE INCH PER HOUR. MAIN
CONCERN WILL BE IF THIS COMPLEX WILL CONTINUE TO BE A FORWARD
PROPOGATER. KLVX VWP CURRENTLY SHOWS 15-20KT WESTERLY FLOW TAKING
PLACE IN THE LOW LEVELS. WHILE ABOVE 10K FLOW TURNS MORE NORTHERLY.
ETA SHOWS THE LOW LEVEL FLOW BECOMING MORE PARALLEL TO THE UPPER
LEVELS DURING THE REMAINDER OF THE NIGHT. THIS DOES RAISE A FLAG
...BUT AFTER LOOKING AT THE LATEST RADAR IMAGE IT LOOKS LIKE THERE
IS LITTLE IF ANY DEVELOPMENT TAKING PLACE BEHIND THIS AREA OF HEAVY
RAIN. FOR NOW WE WILL JUST MENTION SOME HEAVY RAIN IN THE ZONES THIS
MORNING. FURTHER WEST...IN CENTRAL KENTUCKY MOST OF THE ACTIVITY
APPEARS TO BE CALM AT THE MOMENT...BUT THERE IS SOME PRESSURE FALLS
TAKING PLACE JUST SOUTH OF THE RIVER WITH MSAS DATA SHOWING GOOD
MOISTURE CONVERGENCE. SO WE COULD HAVE SOME MORE DEVELOPMENT FURTHER
WEST AS THE MORNING GOES ON. THE MODELS SHOW THIS COMPLEX MOVING
INTO SOUTH CENTRAL KENTUCKY BY LATE MORNING WHICH SHOULD GIVE AREAS
IN THE NORTH A BRIEF RESPITE.

THIS AFTERNOON THE MODELS ARE IN AGREEMENT IN BRINGING THE FRONT
NEAR THE OHIO RIVER BY EVENING. AHEAD OF THIS FRONT...WE MAY HAVE
SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ACROSS NORTH
CENTRAL KY. HOWEVER...IT MAY NOT TAKE PLACE UNTIL THIS EVENING WHEN
WE START CLEARING THE DEBRIS CLOUDS FROM THE MORNING. ACROSS SOUTH
CENTRAL KENTCKY WE HUNG ON TO THE POPS...BUT THEY COULD GET A BREAK
LATE IN THE DAY. TEMPERATURE WISE WE DECIDED TO KEEP TEMPERATURES
CLOSE TO MOS ESPECIALLY IF WE CLEAR OUT SOME LATE IN THE DAY.

TONIGHT WE HUNG ON TO POPS IN THE SOUTH SINCE THE FRONT APPEARS TO
HANG UP DOWN THERE. ELSEWHERE...WE SHOULD SEE SOME WIDELY SCATTERED
EVENING SHOWERS...BUT DRIER AIR WILL BEGIN ADVECTING IN FROM THE
NORTH.

FOR THE REMAINDER OF THE FORECAST WE TOOK OUT THE CHANCE OF
THUNDERSTORMS SINCE THE UPPER LEVEL RIDGE SHIFTS NORTHEAST AND KEEPS
MOST OF THE ACTIVITY WELL TO OUR NORTH. THE MAIN QUESTION WILL BE
THE WHERABOUTS OF TS BARRY EARLY NEXT WEEK.
.SDF...NONE
COX

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.